Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 11, NWS Pueblo, CO

May 7, 201312 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at May 7, 2013, 3:26 PM MDT for 12 counties in Colorado. It took effect at May 8, 2013, 7:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2013, 3:26 PM MDT (21:26 UTC)
In effect from
May 8, 2013, 7:00 AM MDT
Expired
May 8, 2013, 4:47 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at May 7, 2:47 PM MDT, 39 minutes earlier.

Area forecast discussion, May 7, 2:47 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT TUE MAY 7 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT TUE MAY 7 2013

ACTIVE METEOROLOGICAL REGIME DURING THE SHORT TERM(ESPECIALLY
WEDNESDAY) WITH ONE CONCERN BEING HEAVY RAIN POTENTIAL(SHOWERS AND
THUNDERSTORMS)...ESPECIALLY OVER THE WALDO CANYON BURN SCAR BUT ALSO
OVER MANY OTHER LOCATIONS OF THE FORECAST DISTRICT AS VIGOROUS
CLOSED UPPER LOW SHIFTS FROM FAR NORTHWESTERN ARIZONA AT 00Z
WEDNESDAY INTO SOUTHWESTERN COLORADO BY 00Z THURSDAY.  I WILL BE
ISSUING A FLOOD WATCH FOR THE FLASH FLOODING POTENTIAL(FOCUSED ON
THE WALDO CANYON BURN SCAR AREA) FOR PUBLIC ZONES 81/84 AND 85 FROM
12Z WEDNESDAY THROUGH 00Z FRIDAY.

ANOTHER CONCERN WILL BE THE STRONG TO SEVERE THUNDERSTORM POTENTIAL
OVER PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS FROM WEDNESDAY
INTO WEDNESDAY NIGHT THANKS TO DEEPENING ATMOSPHERIC MOISTURE
LEVELS...UPPER ENERGY MOVING ACROSS THE CWFA...0 TO 6 KM BULK SHEAR
VALUES AROUND 40 KNOTS...LOCALIZED CAPES AROUND 1800 J/KG AND
LOCALIZED LIS AROUND -6C.  SPC 2ND DAY CONVECTIVE OUTLOOK HAS
PORTIONS OF KIOWA...BENT...PROWERS AND BACA COUNTY IN THEIR SEVERE
THUNDERSTORM OUTLOOK FOR WEDNESDAY.  I WILL HAVE SEVERE THUNDERSTORM
WORDING IN MY IMPENDING ZONES/GRIDS FOR THE ABOVE MENTIONED COUNTIES
FOR WEDNESDAY AFTERNOON.

AN ADDITIONAL METEOROLOGICAL ISSUE WILL BE THE POTENTIAL FOR HIGHER
TERRAIN ACCUMULATING SNOW...ESPECIALLY FROM WEDNESDAY INTO
THURSDAY.  I WILL BE ISSUING A WINTER STORM WATCH FOR PUBLIC ZONES
58/60/73/75/80 AND 82 FROM 13Z WEDNESDAY TO 03Z FRIDAY TO ACCOUNT
FOR THIS POTENTIAL.  IN ADDITION..FOR TONIGHT I HAVE DEPICTED
GENERALLY UNDER 4 INCHES OF SNOW OVER PORTIONS OF ZONES 58 AND 60
WILL LOWER SNOW AMOUNTS OVER OTHER HIGHER TERRAIN LOCATIONS.

MINIMUM TEMPERATURES TONIGHT ARE EXPECTED TO RUN A CATEGORY OR SO
ABOVE EARLY MAY CLIMATOLOGICAL AVERAGES MOST AREAS WHILE MAXIMUM
TEMPERATURES ON WEDNESDAY SHOULD RUN A CATEGORY OR TWO BELOW EARLY
MAY CLIMATOLOGICAL AVERAGES.  FINALLY...LOW-GRADE GRADIENT WINDS ARE
ANTICIPATED THROUGH 00Z THURSDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 243 PM MDT TUE MAY 7 2013

...MORE HEAVY RAIN IN THE FORECAST...
...HEAVY WET SNOW FOR THE HIGHER ELEVATIONS...

EXTENDED PERIOD CONTINUES TO LOOK FAIRLY WET...PARTICULARLY WED EVE THROUGH
THU EVE...AND THEN ANOTHER ROUND LATE FRI INTO THE WEEKEND. MAIN CONCERN
CONTINUES TO BE THE WALDO BURN SCAR DURING THIS TIME.

WED EVE INTO THU...UPPER LOW OVER S CENTRAL CO WILL RETROGRADE WWD TO
AZ BY THU EVE. HIGH PWATS CIRCULATING AROUND THE LOW WILL KEEP THE
THREAT OF HEAVY SHOWER ACTIVITY GOING OVER MUCH OF OUR CWA. THE HIGHEST
QPF STILL LOOKS TO BE OVER THE CONTDVD N OF KMYP...AND THE PIKES
PEAK REGION. TOTAL QPF FOR THE WALDO AREA IS IN EXCESS OF ONE
INCH...SO THE BURN SCAR WILL REMAIN UNDER THE GUN THROUGH THU...
DURING THE TIME OF OUR FLASH FLOOD WATCH. MUCH OF THE ERN PLAINS
WILL BE SOCKED IN WITH CLOUDS AND PRECIP AS UPSLOPE FLOW PERSISTS.
THIS WILL LIMIT CONVECTIVE POTENTIAL OVER THE PLAINS AND COULD MEAN
MORE OF A STRATIFORM EVENT...HOWEVER ISOLD TS WILL REMAIN A THREAT
PARTICULARLY ALONG AND NR THE MTS. THERE WILL ALSO BE A LOW RISK OF
SOME STRONG OR SVR CONVECTION OVER THE ERN PLAINS EARLY WED EVE.
MOST OF THE HEAVIER CONVECTION SHOULD BE E OF OUR AREA AFTER 00Z
WED...BUT ONE OR TWO STRONG STORMS COULD BE ONGOING OVER KIOWA
COUNTY EARLY IN THE PERIOD.

HAVE GONE ON THE LOW SIDE OF GUIDANCE FOR TEMPS ON THU...MAINLY
UPPER 50S FOR THE PLAINS. H7 TEMPS WILL BE NR ZERO...AND WITH CLOUD
COVER AND PRECIP DO NOT ANTICIPATE A LOT OF MIXING. SNOW LEVELS WILL
REMAIN AROUND 9K FEET THROUGH THU FOR THE NRN RANGES...AND 10K FEET
OR HIGHER FOR THE SW MTS. SO...EXPECT THE HEAVIER SNOW TOTALS TO BE
ABOVE 11000 FEET...WITH SOME HEAVY WET SNOW FOR THE PASSES. HIGHEST
ELEVATIONS SUCH AS PIKES PEAK AND THE HIGHER PEAKS IN THE SAWATCH
AND SANGRES COULD SEE 1-2 FEET OF SNOW BY LATE THU. SNOW LEVELS
COULD BRIEFLY DROP AS LOW AS 8 K FEET OR POSSIBLY LOWER IN HEAVIER
SHOWERS.

A BIT OF A RESPITE THU NIGHT INTO FRI MORNING BEFORE PRECIP CHANCES
PICK UP AGAIN LATE FRI...AS A COLD FRONT RACES SWD THROUGH ERN CO.
THIS WILL BRING ANOTHER PERIOD OF UPSLOPE TO THE PLAINS ON SAT.
THE 12Z GFS ALSO SHOWS AN INFLUX OF DEEP MOISTURE INTO THE CENTRAL
ROCKIES...ASSOCIATED WITH A SUBTROPICAL PLUME THAT WILL SLOWLY
MOVE TO THE SE THROUGH EARLY NEXT WEEK. THIS MAY ACTUALLY END UP
BEING AN EVEN GREATER THREAT FOR FLASH FLOODING...WITH THE POTENTIAL
FOR STRONGER CONVECTION ALONG WITH THE HIGH PWATS. ENSEMBLE GRIDS
REFLECT HIGH POPS THROUGH THIS PERIOD...AND SEE NO REASON TO CHANGE
THEM AT THIS POINT. FOR THE WEEKEND...TEMPS WILL REMAIN BELOW
AVERAGE...IN THE 60S FOR THE PLAINS AND 50S FOR THE MTS. FLOW SHOULD
BECOME MORE W-SW FOR EARLY NEXT WEEK...WHICH WILL LEAD TO WARMER WX
FOR THE AREA. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 243 PM MDT TUE MAY 7 2013

AN UPPER LEVEL LOW PRESSURE SHIFTING FROM FAR NORTHWESTERN ARIZONA
AT 00Z WEDNESDAY INTO SOUTHWESTERN COLORADO BY 00Z THURSDAY WILL
BRING INCREASING CHANCES OF PRECIPITATION TO THE TAF
SITES...ESPECIALLY ON WEDNESDAY.  THE KALS...KCOS AND KPUB TAF SITES
MAY EXPERIENCE MVFR/IFR CONDITIONS AT TIMES WEDNESDAY DUE TO HEAVIER
SHOWER AND THUNDERSTORM ACTIVITY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR COZ081-084-085.

WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
EVENING FOR COZ058-060-073-075-080-082.

&&

SHORT TERM...77
LONG TERM...ROSE
AVIATION...77
Hazardous weather outlook, May 7, 11:46 AM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT TUE MAY 7 2013

COZ058>089-093>099-081745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS SOUTHERN COLORADO FROM LATER TODAY INTO TONIGHT.
PRECIPITATION IS EXPECTED TO DEVELOP LATER TODAY IN RESPONSE TO
AFTERNOON HEATING. PRECIPITATION TONIGHT WILL PEAK DURING THE
LATE EVENING AND OVERNIGHT HOURS AS A DISTURBANCE EJECTS NORTHEAST
ACROSS THE AREA. BOTH ROUNDS OF PRECIPITATION ACTIVITY WILL TEND
TO FAVOR THE MOUNTAIN AND HIGH VALLEY AREAS WEST OF INTERSTATE 25.
THE PRIMARY METEOROLOGICAL THREAT WITH ANY THUNDERSTORMS WILL BE
LIGHTNING. LOCAL SNOW ACCUMULATIONS GENERALLY UNDER 4 INCHES WILL
BE POSSIBLE IN THE MOUNTAINS ABOVE 10000 FEET THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE FORECAST AREA FROM WEDNESDAY THROUGH FRIDAY...MAINLY TIED TO
THE HIGHER TERRAIN. HOWEVER...THUNDERSTORM COVERAGE IS FORECAST
TO BE MORE WIDESPREAD ON WEDNESDAY...WITH A FEW STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ACROSS THE PLAINS CLOSER TO THE KANSAS
BORDER. WEDNESDAY THROUGH THURSDAY WILL ALSO BRING ELEVATED
CONCERNS FOR RAINFALL ON THE WALDO CANYON BURN SCAR WHICH WILL BE
CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING.

SOME ACCUMULATING SNOW IS ALSO EXPECTED ACROSS THE MOUNTAINS...
ESPECIALLY FROM WEDNESDAY INTO THURSDAY ACROSS THE HIGHER
ELEVATIONS OF LAKE AND CHAFFEE COUNTIES...THE SANGRE DE CRISTO
MOUNTAINS...WET MOUNTAINS AND PIKES PEAK. THE MAJORITY OF SNOW
ACCUMULATIONS ARE ANTICIPATED TO OCCUR ABOVE TREELINE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE IN THE MOUNTAINS GENERALLY ABOVE 10000 FEET THROUGH
TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:10 PM MDTFlash Flood WatchPUBEl Paso, Fremont, Teller53 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.